My worst night as a doctor was during my residency. I was working the pediatric ICU and admitted a young teenager who had tried to kill herself. Well, she didn’t really try to kill herself; she took a handful of Tylenol (acetaminophen) because some other girls had teased her.
On that night I watched as she went from a frightened girl who carried on a conversation, through agitation and into coma, and finally to death by morning. We did everything we could to keep her alive, but without a liver there is no chance of survival.
Over ten years later, I was called to the emergency room for a girl who was nauseated and a little confused, with elevated liver tests. I told the ER doctor to check an acetaminophen level and, sadly, it was elevated. She too had taken a handful of acetaminophen at an earlier time. She too was lucid and scared at the start of the evening. The last I saw of her was on the next day before she was sent to a specialty hospital for a liver transplant. I got the call later that next day with the bad news: she died.
The saddest thing about both of these kids is that they both thought they were safe. The handful of pills was a gesture, not meant to harm themselves. They were like most people; they didn’t know that this medication that is ubiquitous and reportedly safe can be so deadly. But when they finally learned this, it was too late. They are both dead. Suicides? Technically, but not in reality.
For these children the problem was that symptoms of toxicity may not show up until it is too late. People often get nausea and vomiting with acute overdose, but if the treatment isn’t initiated within 8-10 hours, the risk of going to liver failure is high. Once enough time passes, it is rare that the person can be cured without liver transplant.
According to a recent ProPublica investigation, acetaminophen overdose is the #1 cause of liver failure in the US. And between years of 2001 and 2010, 1567 people in the U.S. were reported to have died by accidentally overdosing.
In comparison consider that the cholesterol drug Cerivastatin (Baycol) was withdrawn from the market when there were 31 deaths from rhabdomyalysis (severe muscle break-down, which is far more common than liver failure in these drugs). These happened mainly when the drug was used in combination with another cholesterol drug.
Should the drug be pulled from the market? No, it is safe when used properly. The toxic dose is generally 10 times the therapeutic dose. My complaint is not that they have dangerous drugs available; ALL drugs should be considered dangerous. Aspirin, decongestants, anti-inflammatories, and even antacids can be toxic if taken in high dose. The problems with acetaminophen stem from several factors:
- Most people don’t realize the danger.
- There has been very little public education and no significant warning labels on the packages.
- The drug is often hidden in combination with other drugs, including prescription narcotics and over-the-counter cold medications. This means that a person can take excess medication without knowing it.
I would advocate putting warning labels on medications containing this drug. I am sure this doesn’t thrill the drug manufacturers, but the goal is not to make them happy. I have thought this since that terrible night during residency. If there was such a warning, perhaps she wouldn’t have died.
It seems a bit silly that this action by the FDA is coming after their pulling of children’s cough/cold medications. Those drugs have very small numbers of true harmful overdoses. The reason they were pulled was probably more that they didn’t do anything over the fact that they were dangerous. Acetaminophen, on the other hand, can be deadly.
Just ask the parents of my two patients.
Rob Lamberts, MD, is a primary care physician practicing somewhere in the southeastern United States. He blogs regularly at More Musings (of a Distractible Kind),where an earlier version of this post first appeared. For some strange reason, he is often stopped by strangers on the street who mistake him for former Atlanta Braves star John Smoltz and ask “Hey, are you John Smoltz?” He is not John Smoltz. He is not a former major league baseball player. He is a primary care physician.